Loving someone who has schizophrenia is so difficult. I have been in love with this man for 27 years now, most of it long distance because I stupidly moved away from him shortly after we met. We have pretty much always kept in touch, except for a period of several years when I was dealing with my own mental health crisis. Anyhow, we reconnected in 2014 and I have seen him in person three times since then. I am crazy about him, and for a long time we were e-mailing or texting each other daily, but now he has grown cold to me or something and he barely acknowledges my messages. The last time I visited him (a month ago) he told me he was hearing voices the whole time I was there. He seemed very uncomfortable for most of the visit, which is is marked contrast to the previous times I was with him. It’s really hard for me to not take it personally and feel like I’m being rejected by this man. I don’t know, maybe he HAS lost interest in me, and it hurts worse than anything. How do I find out the truth - is it his illness and his voices, or is it me? I am really afraid to ask him, probably because I don’t want to scare him or get hurt worse than I already am. He isn’t very open to talking about our friendship/relationship, or whatever it is that we have. I’m so miserable and I don’t know how to make myself feel better about the whole situation. He knows I would do just about anything for him and that I will always be there, but does he even care about me?
@sadlyjustafriend Please know that it is absolutely the illness. If he is as symptomatic as you describe then those symptoms need to be addressed with his doctor as soon as possible. If he is not taking the correct meds in the correct dosages then it is likely any relationship even the closest ones will suffer dramatically. It is not you and it is not him, it is the schizophrenia. Once the symptoms are under control you will likely see the guy you fell for return. I hope he gets the help he needs and i wish you both the best.
Thank you so much, Catherine. His doctor added an antidepressant last week, so hopefully that will help him once it takes effect. I appreciate your kind words so much!